Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Wichita, KS

April 2, 1999Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 2, 1999, 3:25 PM CST for Butler County, Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 1999, 3:25 PM CST (21:25 UTC)
Expired
Apr 2, 1999, 4:30 PM CST
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

What was reported inside it

TimeReportWhereRemark
Apr 2, 3:34 PM CSTHail 1Leon, KS
Apr 2, 3:38 PM CSTHail 1.75El Dorado, KS
Apr 2, 3:43 PM CSTHail 0.88El Dorado, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1999-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1999-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 761 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
761 m²/s²
0-3 km storm-relative helicity
762 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KICT 022127 RRA
SVRICT
KSC015-022230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CST FRI APR 2 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 430 PM CST

* AT 325 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF LEON...OR ABOUT 11 MILES
  SOUTH OF EL DORADO...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEON
  TOWANDA
  AUGUSTA
  EL DORADO

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:25 PM CST, 1 hour earlier.

Area forecast discussion, Apr 2, 2:25 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
225 PM CST FRI APR 2 1999

THE MAIN FOCUS WILL BE ON SEVERE WX POTENTIAL OVER S-CNTRL AND SERN
KS TONIGHT INTO SATURDAY. FROM THE 12Z MODELS...PREFER THE ETA SOLN
FOR THIS FCST. ETA HAD THE BEST HANDLE ON THE SFC COLD FRONT FROM
YESTERDAY/S RUNS ALTHOUGH IT WAS NOT QUITE FAR ENOUGH SE WITH THE
FRONT. 12Z/02 ETA ALSO CAUGHT SFC WAVE THAT MOVED NE ACROSS S-CNTRL
KS THIS MORNING HELPING TO PUSH FRONT S THRU SWRN/S-CNTRL KS. ALSO,
LIKE THE WAY THE ETA PORTRAYS SECONDARY SFC CYCLOGENESIS OVER THE TX
PNHNDL THIS EVENING IN RESPONSE TO UPPER TROUGH MOVING NEWD ACROSS
AZ/NM/CO. 18Z SFC MAP INDICATED FRONT HAD STALLED FROM NEAR EMP TO
NEAR WLD...TO CSM...TO SOUTH OF AMA. ALTHOUGH CONVECTION MAY FORM
ALONG STALLED FRONT OVER S-CNTRL AND SERN KS LATE THIS PM...BETTER
CHANCE FOR SVR WILL BE LATER THIS EVENING AND OVERNIGHT AS
DIRECTIONAL AND SPEED SHEAR INCREASE IN RESPONSE TO STRONG MID-UPPER
JET MOVING NEWD ACROSS THE HIGH PLAINS...AND SLIGHTLY BACKING BNDRY
LYR FLOW IN RESPONSE TO SFC LOW DEVELOPMENT IN THE TX PNHNDL. MOST
EXPLOSIVE CONVECTIVE DEVELOPMENT LIKELY NEAR TRIPLE PT OVER ERN TX
PNHNDL/WRN OK LATE THIS PM/EARLY THIS EVENING WHERE STRONG SFC HTG
IS OCCURRING AND SFC BASED CAPES RANGE FROM 2500-4000 J/KG. THETA-E
RIDGE BULLSEYE IS ALSO POSITIONED OVER WRN OK THIS EVENING. SUSPECT
MID LVL COOLING/STRONG SYNOPTIC SCALE UVVS ASSOCIATED WITH STRONG
SHORTWAVE MOVG THRU NM WILL HELP ALLEVIATE CAP BY EARLY EVENING IN
THIS REGION. CONCUR WITH DAY 1 THAT BEST AREA FOR SUPERCELLS AND/OR
TORNADOES WILL BE IN MODERATE RISK AREA OVER WRN OK. CANNOT RULE OUT
MESOCYCLONE DEVELOPMENT OVER S-CNTRL KS BASED ON SHEAR PROFILES, BUT
ACTIVITY SHOULD DEVELOP MAINLY INTO LINEAR SQUALL LINE TYPE
CONVECTION LATER IN THE EVENING HOURS AS THE 850 FLOW BEGINS
VEERING. THIS LINEAR CONVECTION WOULD IMPACT S-CNTRL AND SERN KS OVERNIGHT.
WILL RETAIN MENTION OF SVR TONIGHT FOR S-CNTRL AND SERN KS ZONES.
SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL ESPECIALLY IN SERN KS
TONIGHT INTO SAT AM AS UPPER LVL FLOW BECOMES PARALLEL TO FRONTAL
BOUNDARY INCREASING POTENTIAL FOR TRAINING ECHOES. THIS WAS MENTIONED IN
PREVIOUS AFD.

WILL FCST DRYING LATE SATURDAY THROUGH SUNDAY AS NEXT STRONG UPPER
SHORT WAVE TROUGH/CLOSED LOW DIGS FAR INTO SWRN U.S.  THIS SYSTEM
LOOKS STRONG ENOUGH AND FASTER THAN EARLIER ANTICIPATED AND WILL
MOVE CHANCE OF SHOWERS INTO MONDAY FCST.

PRELIMINARY WITH CCF NUMBERS TO FOLLOW.  COORD WITH SPC.
CARUSO

In the hours before

Special weather statement, Apr 2, 12:12 PM CST, 3 hours 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1212 PM CST FRI APR 2 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
COWLEY	    HARVEY	  MARION
MCPHERSON   SUMNER	  CHASE
BUTLER      SEDGWICK

AND IN SOUTHEAST KANSAS:
ALLEN	   ELK	        LABETTE	    NEOSHO	WOODSON
CHAUTAUQUA GREENWOOD	MONTGOMERY  WILSON

SYNOPSIS:
A SLOW MOVING COLD FRONT WILL BECOME NEARLY STATIONARY THIS
AFTERNOON ALONG AN ELDORADO TO WELLINGTON LINE.  TEMPERATURES
AHEAD OF THE FRONT WILL BE IN THE LOWER 70S.  AN UPPER LEVEL AREA
OF LOW PRESSURE IS FORECAST TO MOVE ACROSS THE REGION TONIGHT.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON IN SOUTH CENTRAL KANSAS...GENERALLY SOUTH OF A LINE FROM
ANTHONY TO WICHITA TO ELDORADO. THE BEST CHANCE OF THUNDERSTORMS
...INCLUDING SEVERE THUNDERSTORMS...WILL OCCUR EARLY THIS EVENING
AND OVERNIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING SOUTHEAST OF A LINE FROM HUTCHINSON TO
MARION.  THE PRIMARY THREAT WILL BE HAIL...ALTHOUGH SOME
DAMAGING WINDS ARE ALSO POSSIBLE.  THE THREAT IN SOUTHEAST KANSAS
IS NOT EXPECTED UNTIL LATER TONIGHT.

HOWERTON
Special weather statement, Apr 2, 12:12 PM CST, 3 hours 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1212 PM CST FRI APR 2 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
COWLEY	    HARVEY	  MARION
MCPHERSON   SUMNER	  CHASE
BUTLER      SEDGWICK

AND IN SOUTHEAST KANSAS:
ALLEN	   ELK	        LABETTE	    NEOSHO	WOODSON
CHAUTAUQUA GREENWOOD	MONTGOMERY  WILSON

SYNOPSIS:
A SLOW MOVING COLD FRONT WILL BECOME NEARLY STATIONARY THIS
AFTERNOON ALONG AN ELDORADO TO WELLINGTON LINE.  TEMPERATURES
AHEAD OF THE FRONT WILL BE IN THE LOWER 70S.  AN UPPER LEVEL AREA
OF LOW PRESSURE IS FORECAST TO MOVE ACROSS THE REGION TONIGHT.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON IN SOUTH CENTRAL KANSAS...GENERALLY SOUTH OF A LINE FROM
ANTHONY TO WICHITA TO ELDORADO. THE BEST CHANCE OF THUNDERSTORMS
...INCLUDING SEVERE THUNDERSTORMS...WILL OCCUR EARLY THIS EVENING
AND OVERNIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING SOUTHEAST OF A LINE FROM HUTCHINSON TO
MARION.  THE PRIMARY THREAT WILL BE HAIL...ALTHOUGH SOME
DAMAGING WINDS ARE ALSO POSSIBLE.  THE THREAT IN SOUTHEAST KANSAS
IS NOT EXPECTED UNTIL LATER TONIGHT.

HOWERTON
Special weather statement, Apr 2, 12:21 PM CST, 3 hours 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1221 PM CST FRI APR 2 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
COWLEY	    HARVEY	  MARION
MCPHERSON   SUMNER	  CHASE
BUTLER      SEDGWICK

AND IN SOUTHEAST KANSAS:
ALLEN	   ELK	        LABETTE	    NEOSHO	WOODSON
CHAUTAUQUA GREENWOOD	MONTGOMERY  WILSON

SYNOPSIS:
A SLOW MOVING COLD FRONT WILL BECOME NEARLY STATIONARY THIS
AFTERNOON ALONG AN ELDORADO TO WELLINGTON LINE.  TEMPERATURES
AHEAD OF THE FRONT WILL BE IN THE LOWER 70S.  AN UPPER LEVEL AREA
OF LOW PRESSURE IS FORECAST TO MOVE ACROSS THE REGION TONIGHT.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON IN SOUTH CENTRAL KANSAS...GENERALLY SOUTH OF A LINE FROM
ANTHONY TO WICHITA TO ELDORADO. THE BEST CHANCE OF THUNDERSTORMS
...INCLUDING SEVERE THUNDERSTORMS...WILL OCCUR EARLY THIS EVENING
AND OVERNIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING SOUTHEAST OF A LINE FROM HUTCHINSON TO
MARION.  THE PRIMARY THREAT WILL BE HAIL...ALTHOUGH SOME
DAMAGING WINDS ARE ALSO POSSIBLE.  THE THREAT IN SOUTHEAST KANSAS
IS NOT EXPECTED UNTIL LATER TONIGHT.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
IN SOUTH CENTRAL KANSAS...MAINLY EAST OF I-35.  SPOTTER ACTIVATION
MAY BE REQUIRED THIS EVENING AND OVERNIGHT IN SOUTHEAST KANSAS.

HOWERTON
Special weather statement, Apr 2, 12:21 PM CST, 3 hours 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1221 PM CST FRI APR 2 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
COWLEY	    HARVEY	  MARION
MCPHERSON   SUMNER	  CHASE
BUTLER      SEDGWICK

AND IN SOUTHEAST KANSAS:
ALLEN	   ELK	        LABETTE	    NEOSHO	WOODSON
CHAUTAUQUA GREENWOOD	MONTGOMERY  WILSON

SYNOPSIS:
A SLOW MOVING COLD FRONT WILL BECOME NEARLY STATIONARY THIS
AFTERNOON ALONG AN ELDORADO TO WELLINGTON LINE.  TEMPERATURES
AHEAD OF THE FRONT WILL BE IN THE LOWER 70S.  AN UPPER LEVEL AREA
OF LOW PRESSURE IS FORECAST TO MOVE ACROSS THE REGION TONIGHT.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON IN SOUTH CENTRAL KANSAS...GENERALLY SOUTH OF A LINE FROM
ANTHONY TO WICHITA TO ELDORADO. THE BEST CHANCE OF THUNDERSTORMS
...INCLUDING SEVERE THUNDERSTORMS...WILL OCCUR EARLY THIS EVENING
AND OVERNIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING SOUTHEAST OF A LINE FROM HUTCHINSON TO
MARION.  THE PRIMARY THREAT WILL BE HAIL...ALTHOUGH SOME
DAMAGING WINDS ARE ALSO POSSIBLE.  THE THREAT IN SOUTHEAST KANSAS
IS NOT EXPECTED UNTIL LATER TONIGHT.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
IN SOUTH CENTRAL KANSAS...MAINLY EAST OF I-35.  SPOTTER ACTIVATION
MAY BE REQUIRED THIS EVENING AND OVERNIGHT IN SOUTHEAST KANSAS.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:49 PM CSTSevere Thunderstorm WarningICTGreenwood41 min
Apr 2, 4:35 PM CSTSevere Thunderstorm WarningICTGreenwood55 min
Apr 2, 4:42 PM CSTSevere Thunderstorm WarningICTChase63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.